Colorado, 2017Damaging Wind in Colorado, June 22, 2017
June 22, 2017 · NWS PUB · 1 event in 1 county or zone
A severe storm produced high winds and isolated damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm produced high winds and isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 22, 10:28 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 22, 10:28 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Thu Jun 22 2017
.SHORT TERM...(Today and tonight)
Issued at 459 AM MDT Thu Jun 22 2017
Thunderstorm coverage and strength the question for today, as fairly
strong cold front drops south through the area this afternoon and
evening. General model consensus is for boundary to reach the Palmer
Divide by midday, then drift south toward the Arkansas River in the
afternoon, though localized outflows from convection may shift winds
to the north rather quickly around Pueblo and Colorado Springs.
Front then races southward through the plains this evening, with
deepening upslope and cooler air spreading westward across the
plains and into the eastern mountains by sunset. Instability along
and ahead of the front is fairly low through the afternoon, and with
CAPE generally below 500 J/KG along and east of I-25, most tsra will
initially be rather sparse and high based. Past few runs of the HRRR
suggest a few stronger cells then develop behind the boundary along
the Palmer Divide 21-22z, before activity migrates eastward toward
the KS border by 00z. Conceptually, best chance for tsra over the
eastern mountains and plains would then occur late this afternoon
into the evening as moist air surges back toward the mountains.
However, most models keep CAPE across the region very low, with only
GFS developing much in the way of precip during the evening across
the region. Will keep a rather broad area of low pops in place for
the eastern half of the area this afternoon and overnight to account
for any upslope forced precip, with any tsra transitioning to
showers or patchy light rain after midnight as low level air mass
saturates. Severe threat looks limited to areas along the KS border
and perhaps near the Palmer Dvd, with gusty winds the main storm
threat given large t/td spreads and marginal CAPE. Max temps today
rather tricky with front dropping south, but in general expect most
locations to be within a couple degf of yesterday's readings as mid
level temps remain very warm into the afternoon.
.LONG TERM...(Friday through Wednesday)
Issued at 459 AM MDT Thu Jun 22 2017
Unsettled and cooler conditions are anticipated over the forecast
district from Friday into at least the weekend in the wake of a
healthy north to northeasterly surface surge which is expected to
move into northeastern New Mexico by sunrise Friday.
Increased pops and even some fog at times in combination with
cooler conditions(especially when compared to the previous few
very warm days) should be noted over the majority of the forecast
district(especially eastern sections) from Friday into the weekend
as upper disturbances interact with adequate atmospheric moisture.
The potential exists that locally heavy rain and strong to potentially
severe storms at times will be noted over portions of the forecast
district from Friday into the weekend and possibly Monday. As
always, WFO Pueblo will monitor closely and issue hydro/severe
weather products as needed.
Then a return to drier and warmer conditions are anticipated next
week(especially by Wednesday) as lee-side surface troughing
develops over eastern Colorado.
Finally, coolest maximum temperatures during the longer term
should be experienced from Friday into Monday(with Friday expected
to be the coolest day as maximum temperatures should struggle to
climb into the 70s over locations such as the I-25 corridor).
Warmest temperatures during the longer term should be noted
Tuesday and Wednesday with maximum temperatures nearing and/or
exceeding 90F over many eastern sections during this time-frame.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Jun 22 2017
unseasonably strong cold front will move south across the plains
late this afternoon and evening, and an additional cold surge will
come down the plains around sunrise tomorrow. These fronts will
bring active weather to KCOS and KPUB during this fcst period.
Isolated thunderstorms, possibly strong, will be possible late
this afternoon and evening. Gusty winds and brief periods of heavy
rain may bring a brief period of mvfr conditions to KCOS and KPUB.
Later tonight, as the colder air surges south, MVFR/IFR cigs will
likely develop at KCOS and KPUB during the early morning hours.
The highest impact will likely occur during the 11-14 UTC time
period as the colder air actually surges south and precip/low cigs
will likely occur. Conditions will slowly improve late tomorrow
morning.
KALS will likely see VFR next 24 hours, although there will be a
very slight chance of hi-base -tsra later this afternoon/early
evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 10:34 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Thu Jun 22 2017
COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Thu Jun 22 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
One or two strong to severe thunderstorms are possible over the
Plains this afternoon and evening, mainly along and east of a
Calhan to La Junta to Kim line. Lightning, hail in excess of one
inch in diameter and wind gusts over 60 mph are possible.
Isolated thunderstorms will be possible in the mountains. the
primary threat will be cloud to ground lightning.
Warm temperatures will cause snow melt to continue across the
high country, which will maintain fast flows in streams and rivers
across southern Colorado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
From Friday into Tuesday, isolated to scattered showers and
thunderstorms are anticipated with lightning, wind gusts around 50
mph and small hail the primary storm threats, although a few
storms capable of producing hail around the size of quarters, wind
gusts around 60 mph and locally heavy rainfall at times will also be
possible.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over all of the plains.
Hodanish
In the hours before
Special weather statement, Jun 22, 12:21 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pueblo Co
121 PM MDT Thu Jun 22 2017
COZ084-085-222030-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-
INCLUDING Black Forest, Colorado Springs, and Peterson AFB
121 PM MDT Thu Jun 22 2017
A cold front moving south and west across El Paso county this
afternoon will help produce scattered showers and thunderstorms
over the next few hours. Storms will produce lightning and gusty
winds winds up to 50 mph, with only brief rainfall expected through
230 pm mdt.
Thunderstorm Wind, El Paso
- When
- June 22, 12:53 PM MST to 12:54 PM MST
- Where
- El Paso County, 4.38 mi NW of Schriever Afb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 38.850, -104.570
Two power poles were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697701.